Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 153, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2012, 4:45 PM CDT for 4 counties in South Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 1, 2012, 5:05 PM CDT
- In force
- 20 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hughes County, SD, Lyman County, SD, Stanley County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:56 PM CDT | HAIL 0.5 | 2 Sw Cedar Creek Rec Ar, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
932
WUUS53 KABR 012145
SVRABR
SDC017-065-085-117-012230-
/O.NEW.KABR.SV.W.0153.120801T2145Z-120801T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
445 PM CDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
EXTREME SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 530 PM CDT
* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CEDAR CREEK REC AREA...OR 17 MILES WEST OF LOWER BRULE...MOVING
EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JOE CREEK REC AREA AND KENNEBEC AROUND 450 PM CDT...
WEST BEND REC AREA AROUND 500 PM CDT...
LYMAN AROUND 505 PM CDT...
LOWER BRULE AROUND 510 PM CDT...
COUNSELOR CREEK REC AREA AND RELIANCE AROUND 515 PM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 234 AND 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4375 9967 4411 10026 4430 9999 4413 9946
4375 9964
TIME...MOT...LOC 2145Z 280DEG 32KT 4415 9989
WIND...HAIL 60MPH 1.00IN
$$
FOWLE1 follow-up statement
696
WWUS53 KABR 012205
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
505 PM CDT WED AUG 1 2012
SDC017-065-085-117-012216-
/O.CAN.KABR.SV.W.0153.000000T0000Z-120801T2230Z/
LYMAN SD-HUGHES SD-BUFFALO SD-STANLEY SD-
505 PM CDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN
STANLEY...WEST CENTRAL BUFFALO...SOUTHEASTERN HUGHES AND NORTHERN
LYMAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4375 9967 4411 10026 4430 9999 4413 9946
4375 9964
TIME...MOT...LOC 2206Z 280DEG 32KT 4412 9963
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:34 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 1, 3:34 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 334 PM CDT WED AUG 1 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT AT 19Z A VIGOROUS SHORT WAVE MOVING INTO THE WESTERN DAKOTAS IS INTERACTING WITH A STALLED EAST/WEST FRONTAL BOUNDARY ACROSS CENTRAL SD. GENERALLY WEAK THUNDERSTORMS HAVE DEVELOPED ALONG AND NORTH OF THE FRONTAL BOUNDARY. WHILE THERE IS SOME CIN TO OVERCOME ALONG THE BOUNDARY...MESO ANALYSIS IS SUGGESTING AREAS SOUTH OF THE BOUNDARY IS NEARLY UNCAPPED...ESPECIALLY OVER SOUTH CENTRAL SD. BASED ON RADAR TRENDS SHOWING A STRONGER STORM WEST OF KPHP AND CONVECTIVE PARAMETERS...HAVE ADD T+ FOR THE SW CWA. INVERTED-V SOUNDING WOULD SUGGEST DAMAGING WINDS WILL BE THE MAIN THREAT. CONVECTION SHOULD EXIT THIS CWA BY 6Z...WITH DRY CONDITIONS PERSISTING THROUGH THURSDAY AFTERNOON. ON THURSDAY TONIGHT...WEAK HEIGHT FALLS BEGIN TO SPREAD INTO THE WESTERN DAKOTAS AHEAD OF A STRONG SHORT WAVE THAT WILL DROP SOUTHEASTWARD ACROSS SASKATCHEWAN. MODELS ARE SUGGESTING CONVECTION COULD DEVELOP OVER THE BLACK HILLS DURING THE LATE AFTERNOON HOURS. THIS CONVECTION MAY TRACK SLOWLY EASTWARD DURING THE OVERNIGHT HOURS WITH THE AIDE OF A MODEST LLJ. FRIDAY SEVERE WEATHER POTENTIAL IS A LITTLE MORE DIFFICULT TO DETERMINE AT THIS TIME. MODELS SHOW A FAIRLY STRONG COLD FRONT SLIDING ACROSS THE REGION AROUND 21Z...OR PEAK HEATING. THAT SAID...LEFT OVER CONVECTIVE DEBRIS COULD LIMIT THE CONVECTIVE POTENTIAL. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THERE IS NOT A WHOLE LOT THAT HAS CHANGED IN 12 HOURS REGARDING THE EXTENDED. STILL LOOKS LIKE A DRY AND COOL WEEKEND...ESPECIALLY ON SATURDAY...WHILE COOL/DRY CANADIAN HIGH PRESSURE IS IN CONTROL OVER THE REGION. THEN...LOW LEVEL WARM AIR ADVECTION SETS UP FOR SUNDAY INTO MONDAY BEFORE ANOTHER COLD FRONT BACKDOOR'S ITS WAY THROUGH THE CWA MONDAY/MONDAY NIGHT. TEMPERATURES SHOULD SETTLE DOWN CLOSE TO NORMAL FOR TUESDAY INTO WEDNESDAY. OVERALL...THE EXTENDED LOOKS TO BE DRY MOST OF THE TIME. WILL REFRAIN FROM TRYING TO TIME SMALL/TRANSIENT SHORTWAVES THROUGH THE RELATIVELY FAST NORTHWESTERLY UPPER LEVEL FLOW ACROSS THE REGION IN THE EXTENDED...WITH THE EXCEPTION OF WEDNESDAY FOR COLLABORATION SAKE. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS GOOD VFR IS FORECAST THIS AFTERNOON THROUGH THURSDAY MORNING AS THE PREVAILING CONDITION...EXCEPT FOR IN/NEAR THUNDERSTORMS. A WEAK COLD FRONT SETTLING SLOWLY SOUTH ACROSS THE REGION HAS BECOME NEARLY STATIONARY. VICINITY SHOWER MENTION HAS BEEN INTRODUCED TO THE KMBG TERMINAL THROUGH 21Z PER THE LATEST REGION RADAR IMAGERY SHOWING SOME WEAK RETURNS WORKING INTO NORTH CENTRAL SOUTH DAKOTA. THEN...SWITCHED CONVECTIVE MENTION OVER TO VICINITY THUNDER UNTIL 00Z FOR THE KMBG TERMINAL. BEYOND 00Z...THE KPIR AND KATY TAFS BEGIN TO SEE THOSE INCREASING PROBABILITIES FOR THUNDER PASSING OVER A TERMINAL...WITH LESSER PROBABILITIES FURTHER NORTH. STILL EXPECTING STORMS TO FIRE UP OVER THE WESTERN DAKOTAS DURING THE NEXT FEW HOURS WITH DAYTIME HEATING...AND THEN MOVE EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT...ANCHORED MAINLY ALONG AND JUST NORTH OF WHERE EVER THIS SURFACE BOUNDARY SETS UP OVER THE NEXT 6 TO 12 HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 4:19 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 419 AM CDT WED AUG 1 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 419 AM CDT WED AUG 1 2012 /319 AM MDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS ARE POSSIBLE TODAY...TRANSLATING SOUTH AND EAST THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER CENTERS MAINLY AROUND GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS RETURN TO THE FORECAST LATE THURSDAY INTO FRIDAY. A STRONG WAVE WILL PROVIDE FOR A MORE ORGANIZED SEVERE WEATHER RISK DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT. CONNELLY
In the hours before
Local storm report, Aug 1, 3:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 11 S PIERRE 44.21N 100.32W
08/01/2012 E0.70 INCH STANLEY SD PUBLIC
&&
EVENT NUMBER ABR1200319
KGLocal storm report, Aug 1, 3:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 11 S PIERRE 44.21N 100.32W
08/01/2012 E50 MPH STANLEY SD PUBLIC
50 MPH WINDS
&&
EVENT NUMBER ABR1200320
KGLocal storm report, Aug 1, 4:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
401 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 7 S HARROLD 44.42N 99.74W
08/01/2012 E0.88 INCH HUGHES SD PUBLIC
NICKEL HAIL A FEW STONES.
&&
EVENT NUMBER ABR1200321
KGLocal storm report, Aug 1, 4:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
411 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST PIERRE 44.37N 100.32W
08/01/2012 M55 MPH HUGHES SD ASOS
&&
EVENT NUMBER ABR1200322
ALDLocal storm report, Aug 1, 4:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 4 NE STEPHAN 44.29N 99.40W
08/01/2012 E0.70 INCH HYDE SD PUBLIC
DIME HAIL
&&
EVENT NUMBER ABR1200323
KGLocal storm report, Aug 1, 4:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 NE STEPHAN 44.29N 99.40W
08/01/2012 E1.75 INCH HYDE SD PUBLIC
A FEW GOLFBALL HAIL BUT MOSTLY NICKEL. COVERS THE
GROUND.
&&
EVENT NUMBER ABR1200324
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:08 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 52 min |
| Aug 1, 3:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Jones, Lyman, Stanley | 61 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 21 min |
| Aug 1, 4:53 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.